Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Scaling coupling of reflecting Brownian motions and the hot spots problem

Author: Mihai N. Pascu
Journal: Trans. Amer. Math. Soc. 354 (2002), 4681-4702
MSC (2000): Primary 60J65; Secondary 60J45, 35B05, 35K05
Published electronically: May 7, 2002
MathSciNet review: 1926894
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a new type of coupling of reflecting Brownian motions in smooth planar domains, called scaling coupling. We apply this to obtain monotonicity properties of antisymmetric second Neumann eigenfunctions of convex planar domains with one line of symmetry. In particular, this gives the proof of the hot spots conjecture for some known types of domains and some new ones.

References [Enhancements On Off] (What's this?)

  • [B] C. Bandle, Isoperimetric Inequalities and Applications, Pitman, London (1980). MR 81e:35095
  • [Ba] R. Bass, Probabilistic Techniques in Analysis, Springer, New York (1995). MR 96e:60001
  • [BaB] R. Bass and K. Burdzy, Fiber Brownian motion and the ``hot spots'' problem, Duke Math. J. 105 (2000), pp. 25 - 58. MR 2001g:60190
  • [BaH1] R. Bass and P. Hsu, Some potential theory for reflecting Brownian motion in Hölder and Lipschitz domains, Ann. Probab. 19 (1991), pp. 486 - 508. MR 92i:60142
  • [BaH2] R. F. Bass and E. P. Hsu, Pathwise uniqueness for reflecting Brownian motion in Euclidean domains, Probab. Theory and Rel. Fields 117 (2000), pp. 183 - 200. MR 2001e:60164
  • [BB] R. Bañuelos and K. Burdzy, On the ``Hot Spots'' conjecture of J. Rauch, J. Funct. Anal. 164 (1999), pp. 1 - 33. MR 2000m:35085
  • [BK] K. Burdzy and W. Kendall, Efficient Markovian couplings: Examples and counterexamples, Ann. Appl. Probab. 10 (2000), pp. 362 - 409. MR 2002b:60129
  • [BW] K. Burdzy and W. Werner, A counterexample to the ``hot spots'' conjecture, Ann. of Math. 149 (1999), pp. 309 - 317. MR 2000b:35044
  • [C] I. Chavel, Eigenvalues in Riemannian Geometry, Academic Press, Orlando (1984). MR 86g:58140
  • [D] Peter L. Duren, Univalent Functions, New York, Springer (1983). MR 85j:30034
  • [JN] D. Jerison and N. Nadirashvili, The ``hot spots'' conjecture for domains with two axes of symmetry, J. Amer. Math. Soc. 13 (2000), pp. 741 - 772. MR 2001f:35110
  • [K] B. Kawohl, Rearrangements and Convexity of Level Sets in PDE, Lecture Notes in Mathematics, Vol. 1150, Springer-Verlag, Berlin (1985). MR 87a:35601
  • [N] N. S. Nadirashvili, On the multiplicity of the eigenvalues of the Neumann problem, Soviet. Math. Dokl. 33 (1986), pp. 281 - 282. MR 88a:35068
  • [Pa] M. N. Pascu, Probabilistic approaches to eigenvalue problems, Ph. D. thesis, University of Connecticut (2001).
  • [P] Ch. Pommerenke, Boundary behaviour of conformal maps, New York, Springer (1991). MR 95b:30008

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J65, 60J45, 35B05, 35K05

Retrieve articles in all journals with MSC (2000): 60J65, 60J45, 35B05, 35K05

Additional Information

Mihai N. Pascu
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269
Address at time of publication: Department of Mathematics, Purdue Uniwersity, West Lafayette, Indiana 47907-1395

Keywords: Coupling of diffusions, reflecting Brownian motion, hot spots conjecture, eigenfunctions, Neumann problem, Laplacian
Received by editor(s): September 9, 2001
Received by editor(s) in revised form: January 12, 2002
Published electronically: May 7, 2002
Additional Notes: I would like to thank Richard Bass, Krzysztof Burdzy, Nicolae N. Pascu and Nicolae R. Pascu for several helpful discussions
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society